Overconsumption of Black Licorice Linked to Fatality in Massachusetts
A 54-year-old Massachusetts man died of cardiac arrest after his consumption of a substantial quantity black licorice. The man reportedly consumed a bag and a half of black licorice each day for several weeks.
The Food and Drug Administration (FDA) has warned consumers about the potential risks of overconsumption of black licorice. Specifically, FDA has warned people 40 or older that eating 2 ounces of black licorice a day for at least two weeks may cause an irregular heart rhythm or arrhythmia.
Licorice root and black licorice contain glycyrrhizin, which can cause potassium levels in the body to fall, potentially triggering abnormal heart rhythms, as well as high blood pressure, edema, lethargy, and congestive heart failure.
FDA advises consumers not to eat large amounts of black licorice at one time, to stop eating black licorice if experiencing irregular heart rhythm or muscle weakness, and to consult a healthcare professional regarding possible interactions that licorice may have with drugs or supplements.